Tardive dyskinesia (TD) is a potentially irreversible movement abnormality often associated with the use of antipsychotic medications; it can also be caused by other medications, including some used for nausea. TD is characterized by repetitive involuntary movements that are present while a person is awake. Manifestations of TD include lip smacking, tongue thrusting and jaw movements. It can extend to the extremities and the trunk, and in extreme and rare cases can be disfiguring and disabling. For most, however, TD tends to be minor, does not progress, and is mostly confined to the lips, around the mouth and the tongue.
For anyone on an antipsychotic medication, this adverse reaction should be assessed, typically every six months, through the use of a simple evaluation called an AIMS (Abnormal Involuntary Movement Scale). Here the patient sits and goes through a series of instructions while the evaluator assesses and observes them for the presence and/or severity of TD.
The typical antipsychotics are more likely to cause TD, with a risk as high as 5 percent of people per year, and the longer someone is on these medications the greater the risk for developing TD. The atypicals can also cause it, although it’s not entirely clear if clozapine does.
There is no known cure for tardive dyskinesia, and it’s often worsened in times of stress. Strategies to diminish the onset or severity of TD include using the lowest possible dose and limiting, if possible, the length of time an individual needs to remain on the antipsychotic medication. There are case reports, but no rigorous studies, suggesting that vitamin E in high doses (1600 IU/day) might help diminish TD, especially in those who’ve not had it long. There are also case reports that the atypical antipsychotic medication clozapine (Clozaril) can decrease TD. In addition, there is active research looking for other treatments to decrease or eliminate TD, including one recent study that found some benefit with a surgical procedure for severe TD (deep brain stimulation).
If someone develops TD and stops taking antipsychotic medication, one of three things can happen. The TD may remain unchanged, it could possibly worsen, a condition called unmasked TD, or it may diminish and even disappear in time.